Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2018, 12:10 AM CDT for Douglas County, Hutchinson County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 12:10 AM CDT (05:10 UTC)
- Expired
- Jun 9, 2018, 1:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:17 AM CDT | TSTM WND DMG | Tripp, SD | 5 INCH TREE BRANCH DOWNED BY WIND. TREE BRANCH HAD BEEN WEAKENED BY SQUIRRELS. EVENT TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
033
WUUS53 KFSD 090510
SVRFSD
SDC043-067-090600-
/O.NEW.KFSD.SV.W.0051.180609T0510Z-180609T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1210 AM CDT SAT JUN 9 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in south central South Dakota...
Western Hutchinson County in southeastern South Dakota...
* Until 100 AM CDT.
* At 1210 AM CDT, a severe thunderstorm was located near Tripp, or 10
miles south of Parkston, moving northeast at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Tripp around 1220 AM CDT.
Parkston around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9808 4319 9808 4323 9820 4350 9811
4334 9760
TIME...MOT...LOC 0510Z 236DEG 22KT 4324 9805
HAIL...<.75IN
WIND...70MPH
$$
Chapman4 follow-up statements
324
WWUS53 KFSD 090518
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1218 AM CDT SAT JUN 9 2018
SDC043-067-090600-
/O.CON.KFSD.SV.W.0051.000000T0000Z-180609T0600Z/
Douglas SD-Hutchinson SD-
1218 AM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN DOUGLAS AND WESTERN HUTCHINSON COUNTIES...
At 1217 AM CDT, a severe thunderstorm was located near Tripp, or 8
miles south of Parkston, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Parkston around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9808 4319 9808 4323 9820 4350 9811
4334 9760
TIME...MOT...LOC 0517Z 227DEG 20KT 4328 9803
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
Chapman967
WWUS53 KFSD 090528
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1228 AM CDT SAT JUN 9 2018
SDC043-067-090600-
/O.CON.KFSD.SV.W.0051.000000T0000Z-180609T0600Z/
Douglas SD-Hutchinson SD-
1228 AM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN DOUGLAS AND WESTERN HUTCHINSON COUNTIES...
At 1226 AM CDT, a severe thunderstorm was located 5 miles south
southwest of Parkston, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Parkston around 1235 AM CDT.
The storm is beginning to accelerate north northeast and will bring
damaging wind driven hail up to half dollar size hail to areas near
Parkston around 1235 am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9808 4319 9808 4323 9820 4350 9811
4334 9760
TIME...MOT...LOC 0526Z 224DEG 24KT 4334 9796
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
Chapman385
WWUS53 KFSD 090542
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1242 AM CDT SAT JUN 9 2018
SDC043-090550-
/O.CAN.KFSD.SV.W.0051.000000T0000Z-180609T0600Z/
Douglas SD-
1242 AM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern South Dakota.
LAT...LON 4325 9790 4331 9801 4334 9810 4349 9808
4348 9804 4337 9769
TIME...MOT...LOC 0540Z 236DEG 22KT 4339 9786
$$
SDC067-090600-
/O.CON.KFSD.SV.W.0051.000000T0000Z-180609T0600Z/
Hutchinson SD-
1242 AM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN HUTCHINSON COUNTY...
At 1240 AM CDT, a severe thunderstorm was located near Milltown, or
near Parkston, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northwestern Hutchinson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4325 9790 4331 9801 4334 9810 4349 9808
4348 9804 4337 9769
TIME...MOT...LOC 0540Z 236DEG 22KT 4339 9786
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Chapman420
WWUS53 KFSD 090556
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1256 AM CDT SAT JUN 9 2018
SDC067-090605-
/O.EXP.KFSD.SV.W.0051.000000T0000Z-180609T0600Z/
Hutchinson SD-
1256 AM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HUTCHINSON COUNTY
WILL EXPIRE AT 100 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4325 9790 4331 9801 4334 9810 4349 9808
4348 9804 4337 9769
TIME...MOT...LOC 0555Z 236DEG 22KT 4344 9776
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:05 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 8, 8:05 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 805 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 351 PM CDT Fri Jun 8 2018 Current surface analysis indicating a warm front lying across northeastern into north central Nebraska this afternoon, with some convection breaking out just to the southeast of our CWA over west central IA. Cannot rule out a thunderstorm in our extreme southeastern counties over the next couple of hours, but anticipate most of this activity to remain out of our area. The remainder of the early/mid evening should be quiet, before activity develops in the late evening over western/central SD as a shortwave begins to push eastward out of Wyoming around 00Z. Meanwhile the aforementioned warm front pushes to the north overnight, being situated over east central SD/southwestern MN by Saturday morning. While there are the usual CAM model differences, the general trend is for the western SD convection to encroach on our western CWA after 03Z. Convective parameters will support severe storms with steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear of near 35 kts. Greatest threat would be large hail and damaging winds. Models have been hinting at the convection becoming focused in two areas of our CWA overnight - one across the Highway 14 corridor where there is greater upper level support as the aforementioned shortwave tracks northward around the upper level ridge, and a secondary focus for convection along the MO River corridor closer to a strengthening low level jet through Nebraska and positioned closer to the better instability axis/edge of the CAP. On Saturday, may see a break in the convection by mid morning, with additional thunderstorm development possible in the afternoon, mainly through southwestern MN and the IA Great Lakes as the aforementioned surface front remains stationary across the area. It will be another warm day with an upper level ridge overhead, and highs mostly mid to upper 80s. .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 8 2018 The upper level ridge axis begins to slide eastward on Sunday as upper level energy deepens over the Northern Rockies. Sunday will be the warmest day of the next few, and it will be breezy with highs into the lower to mid 90s over much of the area. Though there are model differences, much of the day should remain dry. The upper level energy slides across southern Canada into the middle of next week, resulting in a zonal upper level flow across the region. This will lead to cooler temperatures, albeit just above normal through the period, with highs mainly lower to mid 80s. There will be periodic thunderstorm chances, with model consensus focused on Monday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 805 PM CDT Fri Jun 8 2018 Aviation concerns will be centered on organized convection pushing out of central SD late evening. Main impacts appear to be heading down the Missouri River corridor toward KSUX with a threat for strong wind gusts, perhaps impacting areas as far north as KFSD. Likely core of storms will contain brief IFR to MVFR visibility and perhaps some MVFR ceilings, but will limit mentions of non-VFR conditions to just a couple of hours, along with potential for winds gusts of 30 to 40 kts, which could also occur with wake low developing beneath trailing stratiform area. Much more tranquil conditions on Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Chapman
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 602 PM CDT Fri Jun 8 2018 IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>071-092315- Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible in the early morning Saturday through late morning Saturday. A few storms may be marginally severe with hail up to the size of nickels and isolated wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight. SDZ050-052-057-058-063-064-092315- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Thunderstorms will push into south central South Dakota mid to late evening, with severe weather possible. There is an enhanced risk of severe weather with hail up to the size of golf balls and wind gusts up to 70 mph. The severe threat will diminish in the early morning hours Saturday, as the storms exit the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 8 pm this evening. IAZ002-003-013-014-021-022-032-MNZ081-090-092315- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Cottonwood-Jackson- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Tonight Isolated showers and thunderstorms will be possible through sunset, however the activity should not be severe. Small hail and gusty winds will be possible. There will a small chance for additional thunderstorms to move across the area late tonight and continue through Saturday afternoon. The threat for severe weather is marginal, with a few storms capable of small hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may linger Saturday but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
In the hours before
Local storm report, Jun 8, 7:08 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL MILFORD 43.33N 95.15W
06/08/2018 M0.88 INCH DICKINSON IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:14 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 SE WEST OKOBOJI 43.34N 95.15W
06/08/2018 M0.75 INCH DICKINSON IA BROADCAST MEDIA
DIME SIZED HAIL AT INTERSECTION OF HIGHWAYS
71 AND 86.
&&
TRMLocal storm report, Jun 8, 7:20 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL SPENCER 43.15N 95.15W
06/08/2018 E1.00 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:28 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL SPENCER 43.15N 95.15W
06/08/2018 M1.50 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:31 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 9 E ROUND LAKE 43.51N 95.29W
06/08/2018 E1.00 INCH JACKSON MN PUBLIC
&&
TRMLocal storm report, Jun 8, 9:50 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG CHAMBERLAIN 43.81N 99.32W
06/08/2018 BRULE SD EMERGENCY MNGR
WIND GUSTS ESTIMATED AT 60 TO 65 MPH BLEW A
GARAGE DOOR IN.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 57 min |
| Jun 8, 10:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 51 min |
| Jun 8, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 55 min |
| Jun 9, 12:37 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.